American Society of Civil Engineers

Probabilistic Description of Buffeting Response of Long-Span Bridges

by Friedrich J. Wall, (Visiting Res. Fellow, Dept. of Civ. Engrg. and Operations Res., Princeton Univ., Princeton, NJ 08544) and Christian G. Bucher, (Assoc. Prof., Inst. of Engrg. Mech., Univ. of Innsbruck, Technikerstr. 13, A-6020 Innsbruck, Austria)

Journal of Engineering Mechanics, Vol. 118, No. 12, December 1992, pp. 2401-2420, (doi:

     Access full text
     Permissions for Reuse  

Document type: Journal Paper
Abstract: The behavior of the response of long-span bridges under turbulent wind in the region of stable motion is investigated theoretically. Utilizing a single-degree-of-freedom structural model the basic concept of the method of analysis is introduced. Based on the assumption that both the structural behavior and the fluid-structure interaction can adequately be accounted for by linear models the bridge response is described by differential equations with time-varying coefficients. Assuming the turbulent components of the oncoming wind to be weakly stationary wideband random processes, which is considered to be justified when carried by high mean wind velocities, a modified stochastic averaging procedure is employed to obtain the probability density function for the response quantities. Furthermore expressions for the expected rate of threshold crossings from below and for the exceedance probability are evaluated. The influence of the parametric excitation (motion-induced loads) on the response behavior is clearly shown in the numerical example. A subsequent paper extends the concept to more realistic MDOF models.

ASCE Subject Headings:
Fluid-structure interactions
Span bridges
Stochastic processes
Structural behavior
Wind forces